Ohio, 2016

Damaging Wind in Ohio, August 28, 2016

August 28, 2016 · NWS IWX · 1 event in 1 county or zone

A cold front swept into the region with marginal shear, but strong instability to allow for the development of strong to locally severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front swept into the region with marginal shear, but strong instability to allow for the development of strong to locally severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 28, 12:43 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 28, 12:43 PM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
143 PM EDT SUN AUG 28 2016

.SYNOPSIS...
Issued at 318 AM EDT Sun Aug 28 2016

Scattered showers and thunderstorms can be expected through early
evening before diminishing. A few storms may produce some gusty
winds and localized heavy rainfall. High pressure will build into
the Great Lakes behind the front providing dry weather tonight
through Tuesday. Highs today will be in the middle to upper 80s,
except a little cooler than that near Lake Michigan. Lows tonight
will be in the lower to middle 60s. Highs on Monday will reach
back into the mid 80s.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 139 PM EDT Sun Aug 28 2016

Upper level wave skirting northern tier of CONUS into southeast
Ontario late this afternoon will result in stalling of pooled low
level moisture axis across the area. A weak sheared upper vort
trailing across across the southern Great Lakes associated with
mid/upper level jet will provide some weak mid/upper forcing through
late this afternoon.  Weak to moderate instability should combine
with this weak forcing for scattered afternoon/early evening showers
and thunderstorms across central/southern portions of the forecast
area. Severe weather is currently not expected although cannot
completely rule out any stronger cells producing short-lived 30 to
40 mph wind gusts late afternoon. With relatively slow storm motion
and showers training over same location along broad confluence
zones, some very localized heavy downpours are possible through late
afternoon. Isolated-scattered shower/storm potential should diminish
after 00Z. Have received a few reports of funnel clouds across
southeast lower Michigan in DTX forecast area, and while not
expecting significant severe weather at this time, will continue to
monitor over next few hours. Quiet weather expected for the
remainder of the night with persistence of low level ridging and
light flow. An overall similar setup late tonight/early Monday
morning should allow for some patchy fog formation once again for
rural and low lying areas.

A short wave tracking through base of larger scale eastern Canadian
trough early Monday should allow for more substantial low level dry
air advection to work across northeast Indiana/northwest Ohio on
Monday with best lingering low level moisture likely situated across
west central and northwest Indiana. Any substantial forcing will
likely be hard to come by on Monday however, with only possibility
of note are weak waves lifting northward from cut-off upper trough
across the Four Corners region. Cannot completely rule out an
afternoon isolated storm across the far west/southwest Monday, but
chances appear quite low at this time. Warm conditions to continue
into Monday with highs similar to that of today.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 139 PM EDT Sun Aug 28 2016

A quiet period shaping up for the beginning of the long term period.
Low level ridge axis will remain anchored across the Great
Lakes/Ohio Valley. The next feature of interest will be the next
southern Canadian trough progressing through mean upper ridge across
south central Canada. This will eventually allow cold frontal
boundary to drop across the southern Great Lakes late Tuesday night
or Wednesday. Blocking anticyclone will contribute to some moisture
availability question with little opportunity for significant
moisture transport into the area in advance of the front.
Frontogenetic flow should result in some pooled moisture along and
just in advance of this boundary that should support scattered
shower/storms late Tuesday night/Wednesday. Severe weather potential
looks on the low side as shear profiles should remain marginal and
more robust shear profiles well divorced to the north across
Upper Great Lakes. At least a brief shot of cooler air appears to
be in store behind this front for the end of the week with highs
in the mid 70s for Thursday/Friday before moderating back into the
lower 80s for Days 7-8 as low level thermal troughing shifts off
to east/moderates. Medium range models suggest this warming trend
should continue behind this forecast period as longwave troughing
becomes established across western CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 121 PM EDT Sun Aug 28 2016

frontal boundary and midlevel trof will be the focus for
convection for the next 3 to 6 hours. this is on the northern
gradient of moisture and axis of instability from KADG-KANQ-KASW
with another axis of instability extending from KHAI-KSBN-KIKK.
With the boundary layer flow from the south and mid-level flow
from the southwest expect this line to remain nearly stationary
for the next few hours. 0-3km shear continues to favor weak
rotation in these showers and cannot rule out funnel clouds.

Given the wind flow...expect to see pronounced outflow boundaries
developing from the line of showers and this would favor
development along the southern and southwestern portion of the
line. Combined with a weak shortwave ejecting from central
Illinois early evening/tonight expect to see additional convective
development to the south of the forecast area overnight.

&&

.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 28, 1:55 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EDT SUN AUG 28 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
255 PM EDT SUN AUG 28 2016 /155 PM CDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING
ESPECIALLY ALONG AND SOUTH OF THE ROUTE 6 CORRIDOR IN NORTHERN
INDIANA AND NORTHWEST OHIO. WIND GUSTS TO 40 MPH...SMALL
HAIL...AND LOCALIZED FLOODING ARE THE MAIN THREATS WITH ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-291900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
255 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 28, 4:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EDT SUN AUG 28 2016

INZ024-282230-
WABASH-
552 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH COUNTY...

AT 552 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
WABASH...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WABASH...LA FONTAINE...LAGRO...RICHVALLEY...SPEICHERVILLE...
LINCOLNVILLE...SERVIA AND TREATY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4075 8594 4077 8594 4091 8587 4086 8565
      4066 8568
TIME...MOT...LOC 2152Z 294DEG 14KT 4080 8583

NWS
Local storm report, Aug 28, 4:55 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 SSW LOGANSPORT        40.73N 86.38W
08/28/2016                   CASS               IN   EMERGENCY MNGR

            MULTIPLE TREES AND FENCES DOWN. MULTIPLE
            TREES SNAPPED OFF. LARGE SIGN ON HWY 24 DOWN
            ACROSS WESTBOUND LANES.

&&

BML
Local storm report, Aug 28, 5:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
603 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     ONWARD                  40.69N 86.20W
08/28/2016                   CASS               IN   EMERGENCY MNGR

            REPORTS OF TREES DOWN IN ONWARD. ESTIMATED
            6-12" DIAMETER FOR TREES.

&&

MCD
Local storm report, Aug 28, 5:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 W MISHAWAKA           41.67N 86.19W
08/28/2016                   ST. JOSEPH         IN   PUBLIC

            ISOLATED AREA OF WIND DAMAGE TO MULTIPLE
            LARGE TREES. SOME TREE TOPS SNAPPED, ONE
            TREE UPROOTED. NO WORD ON THE HEALTH OR SIZE
            OF TREES. REPORTED ON CR 20.

&&

MCD
Local storm report, Aug 28, 5:08 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             BUNKER HILL             40.66N 86.10W
08/28/2016  E0.75 INCH       MIAMI              IN   EMERGENCY MNGR

            .

&&

MCD
Local storm report, Aug 28, 5:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       AUBURN                  41.36N 85.06W
08/28/2016  M1.25 INCH       DE KALB            IN   PUBLIC

            STORM TOTAL FROM TODAY'S STORMS.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 105 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
August 28, 5:10 PM EST to 5:11 PM EST
Where
Van Wert County, 1.71 mi WSW of Van Wert Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -84.630

Four four foot diameter trees were blown down on US 224 at Van Wert/Decatur Road. The trees also knocked down 4 power and utility poles which were blocking US 224. Several large limbs were also down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659025.